MAUDE Adverse Event Report: ALPHATEC SPINE INC TI CANNULATED POLYAXIAL SCREW 4.5 MM X 40 MM (TI-6AI-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC TI CANNULATED POLYAXIAL SCREW 4.5 MM X 40 MM (TI-6AI-4V ELI); PEDICLE SCREW SYSTEM
Model Number 73845-40
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The second polyaxial screw reported is of the same product part number but contains a separate manufacturing lot number.Lot # 652264, manufactured 12/26/2012.A review of the device history records revealed no manufacturing, processing or design related irregularities.The implants were found to be properly manufactured and released according to design specifications.No irregularities have been identified.Although the explanted proximal section of the screw have been discarded by the user facility therefore cannot be evaluated, information provided indicate it's likely that successful fusion had not yet occurred.Revision surgery to remove and replace the screws took place approximately 1 year after initial implantation.Had successful fusion/healing occurred, replacement would not have been necessary.The construct was more than likely carrying the majority of the load throughout the time of implantation with no gradual transfer of load that would be associated with fusion.As these implants are intended for temporary stabilization until fusion occurs they do not have an indefinite life and may fail over time if fusion is not achieved.The supplied instructions for use (ins-028) provide a warning to aid in reducing this type of event.Warnings: the illico mis posterior fixation system implants are used only to provide temporary internal fixation during the bone fusion process with the assistance of a bone graft.A successful result may not be achieved in every instance of use with these devices.Without solid bone fusion, these devices cannot be expected to support the spine indefinitely and may fail due to bone-metal interface, rod failure or bone failure.The illico mis posterior fixation system is intended to facilitate the surgical correction of noncervical spinal deformities by providing temporary internal fixation and stabilization during bone graft healing and/or fusion mass development.When used for a minimally invasive posterior approach illico mis instrumentation is used in conjunction with polyaxial screw components.The implants are manufactured from surgical grade titanium alloy (ti-6al-4v eli or ti-6al-4v).The rods are available in commercially pure (cp) titanium and/or cobalt chrome.
 
Event or Problem Description
One year post op x-rays confirmed the polyaxial screws located on the left side of the l1 & l2 had fractured and broke.Revision surgery was conducted on (b)(6) 2016 to remove and replace both screws as well to extend the existing construct.The proximal sections of both screws were removed without issue, while approximately 25mm of the distal threaded portions remain entrapped within the patients l1 & l2 lumber vertebrae's.The zodiac degenerative spinal fixation system was originally implanted on (b)(6) 2015.

Brand Name
TI CANNULATED POLYAXIAL SCREW 4.5 MM X 40 MM (TI-6AI-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6103622
Report Number2027467-2016-00090
Device Sequence Number440943
Product Code NKB
UDI-Device Identifier00844856042995
UDI-Public00844856042995
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K123623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73845-40
Device Catalogue Number73845-40
Device Lot Number659126
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2016
Initial Report FDA Received Date11/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age78 YR